Alert archive / Missouri / Areal Flood Advisories in 2021

Areal Flood Advisory 13, NWS St. Louis, MO

June 28, 2021Callaway County, Cole County, Osage County, Missouri

NWS St. Louis, MO issued this areal flood advisory at Jun 28, 2021, 3:42 AM CDT for Callaway County, Cole County, Osage County, Missouri. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jun 28, 2021, 3:42 AM CDT (08:42 UTC)
Expired
Jun 28, 2021, 6:45 AM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Callaway County, MO, Cole County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 132 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

619 
WGUS83 KLSX 280842
FLSLSX

Flood Advisory
National Weather Service St Louis MO
342 AM CDT Mon Jun 28 2021

MOC027-051-151-281145-
/O.NEW.KLSX.FA.Y.0013.210628T0842Z-210628T1145Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Callaway MO-Cole MO-Osage MO-
342 AM CDT Mon Jun 28 2021

The National Weather Service in St Louis has issued a

* Flood Advisory for...
  South Central Callaway County in central Missouri...
  Southeastern Cole County in central Missouri...
  Central Osage County in central Missouri...

* Until 645 AM CDT.

* At 342 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area. Between 0.5 and 1.5 inch of rain has 
  fallen in a short period of time.

* Some locations that will experience flooding include...
  Wardsville, Taos, St. Thomas, Osage Bend, Schubert, Osage City, 
  Bonnots Mill and Tebbetts.

Additional rainfall amounts up to 0.5 inches are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3834 9240 3849 9221 3852 9209 3865 9197
      3861 9189 3851 9197 3843 9206 3833 9219
      3834 9219 3833 9223 3832 9225 3834 9229

$$

BRC
1 follow-up statement
908 
WGUS83 KLSX 281143
FLSLSX

Flood Advisory
National Weather Service St Louis MO
643 AM CDT Mon Jun 28 2021

MOC027-051-151-281153-
/O.EXP.KLSX.FA.Y.0013.000000T0000Z-210628T1145Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Callaway MO-Cole MO-Osage MO-
643 AM CDT Mon Jun 28 2021

...FLOOD ADVISORY WILL EXPIRE AT 645 AM CDT THIS MORNING FOR SOUTH 
CENTRAL CALLAWAY, SOUTHEASTERN COLE AND CENTRAL OSAGE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3834 9240 3849 9221 3852 9209 3865 9197
      3861 9189 3851 9197 3843 9206 3833 9219
      3834 9219 3833 9223 3832 9225 3834 9229

$$

19

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Jun 27, 10:54 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 27, 10:54 PM CDT, 4 hours 48 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1054 PM CDT Sun Jun 27 2021

.SHORT TERM...  (Through Late Monday Night)
Issued at 324 PM CDT Sun Jun 27 2021

At the surface, a prefrontal surface trough axis stretches across
the CWA from approximately KAIZ to KSPI and currently demarcates a
corridor of differential heating with fields of cumulus to the south
and areas of stratocumulus beneath mid-level clouds to the north.
Showers and a few thunderstorms have begun to develop, triggered by
weak moisture convergence along the aforementioned boundary and
outflows. Compared to previous days, the threat for thunderstorms
becoming strong to severe today will be lower but still present.
Deep layer (0 to 6 km) vertical wind shear of 30 to 40 kt exists
today, but is located generally to the north of the front, detached
from the greatest instability. The greatest instability of MLCAPE of
1500 to 2000 J/kg is instead located to the south of the trough;
however, there is some overlap of shear and instability along the
trough axis. Any thunderstorms developing immediately at the axis
have the best chance of becoming briefly strong to severe, with the
main threat being gusty to possibly damaging wind gusts from water
loading of downdrafts before becoming outflow dominant. Localized
flash flooding is still also a concern with mean flow from 850 to
300 hPa nearly paralleling the front, PW between 1.75 to 2", and
warm cloud depths extending above 15 kft. Fortunately, most of these
thunderstorms will occur to the southeast of the most saturated
soils.

Overnight, the prefrontal trough is forecast to lift northward and
merge with a stationary front just to its north near the MO-IA
border and IA-IL border. The best chance of showers and
thunderstorms should also lift northward with weak 850-hPa
frontogenesis occurring along the front, especially early Monday
morning. This front is expected to remain at a similar position
through Monday, which means the greatest coverage of showers and
thunderstorms should be tied to its vicinity across north-
central/northeastern MO and west-central IL. Differential heating
may also exist again near this corridor as well, with considerable
cloud cover likely lingering into afternoon along and north of the
front. With similar favorable heavy rainfall parameters present
Monday to today, thunderstorms could again produce heavy rainfall.
However, it is unclear if rainfall will be intense enough to produce
more than very isolated flash flooding. The aforementioned
differential heat will also lead to a spread in high temps Monday
with upper 80s to low 90sF south and low to mid 80sF closer to the
front.

Pfahler

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 324 PM CDT Sun Jun 27 2021

The frontal boundary, although increasingly ill defined, will remain
draped somewhere across the CWA through Wednesday. During this time
period, an upper-level ridge positioned near the east CONUS coast
will expand westward, eventually into the Southern Plains. Some of
this upper-level ridge expansion is likely related to diabatic heat
release from convection associated with an Atlantic tropical
disturbance that could make landfall along the Southeast coast. This
evolution will lead to upper-level flow above the Midwest shifting
from southwesterly to westerly. The combination of some semblance of
the frontal boundary, potential passing convectively enhanced mid-
level perturbations, and PW up to around 2" will lead to
opportunities of showers and thunderstorms continuing. However,
greatest chances of precip will coincide with peak heating and
instability during each afternoon.

By Thursday and Friday, global model guidance is in good agreement
that an upper-level longwave trough will dig into the Great Lakes
and Midwest, causing what is left of the frontal boundary to
restrengthen and push southward as a cold front. Showers and
thunderstorms will remain possible along this front. However, this
front will mark the arrival of a much cooler and drier airmass.

Pfahler

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1046 PM CDT Sun Jun 27 2021

The best chance of showers and thunderstorms through the overnight
and early morning hours will be through central MO and eventually
in northeast MO and west central IL. KCOU and KJEF have the best
chance for impacts and hence have a mix of short TEMPO groups and
VCTS/VCSH. These same locations are also expected to see MVFR
stratus overnight and into Monday morning before ceilings lift and
become VFR. Heating should aid in another round of showers and
storms on Monday afternoon, again with KCOU, KJEF, and KUIN
having the greatest probability of terminal impacts.

The metro St. Louis region terminals are expected to be void of
precipitation after 06z through 18z, with any activity overnight
remaining primarily south and east of the terminals. I can't rule
out isolated-scattered storms within the vicinity on Monday
afternoon by confidence is too low to mention at this time.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 27, 10:29 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
1029 PM CDT Sun Jun 27 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-290330-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
1029 PM CDT Sun Jun 27 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms for much of the area the remainder
of tonight. Locally heavy downpours are the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms across portions of the region
Monday through Friday. Localized flash flooding will again be
possible Monday, primarily across north-central and northeastern
Missouri as well as west-central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Glass

In the hours before

Local storm report, Jun 27, 10:30 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1030 PM CDT SUN JUN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY RAIN       GRANITE CITY            38.71N 90.13W
06/27/2021  M3.47 INCH       MADISON            IL   PUBLIC

            48 HOUR TOTAL.

&&

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:54 AM CDTFlash Flood WatchLSXAudrain, Boone, Callaway, Cole, Knox, Lewis and 6 more39 hr
Jun 28, 2:05 PM CDTAreal Flood AdvisoryLSXSaint Louis3 hr
Jun 28, 4:37 PM CDTSevere Thunderstorm WarningLSXCole, Moniteau53 min
Jun 28, 6:11 PM CDTSevere Thunderstorm WarningLSXCallaway, Montgomery, Warren49 min

Nearby

Areal Flood Advisories in Missouri, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.